Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at May 18, 2018, 3:33 PM MDT for Natrona County, Wyoming. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2018, 3:33 PM MDT (21:33 UTC)
- Expired
- May 18, 2018, 3:54 PM MDT
- In force
- 21 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 149 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
585
WUUS55 KRIW 182133
SVRRIW
WYC025-182215-
/O.NEW.KRIW.SV.W.0007.180518T2133Z-180518T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
333 PM MDT FRI MAY 18 2018
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
Central Natrona County in central Wyoming...
* Until 415 PM MDT
* At 332 PM MDT, a severe thunderstorm was located near Goldeneye
Reservoir, which is 18 miles northwest of Casper, moving west at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Goldeneye Reservoir around 340 PM MDT.
Other locations impacted by this severe thunderstorm include Natrona
and Casper Natrona County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4300 10641 4283 10650 4288 10702 4317 10691
TIME...MOT...LOC 2132Z 104DEG 22KT 4298 10664
HAIL...1.00IN
WIND...60MPH
$$
Baker1 follow-up statement
977
WWUS55 KRIW 182154
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
354 PM MDT FRI MAY 18 2018
WYC025-182204-
/O.CAN.KRIW.SV.W.0007.000000T0000Z-180518T2215Z/
Natrona-
354 PM MDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NATRONA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Riverton.
LAT...LON 4300 10641 4283 10650 4288 10702 4317 10691
TIME...MOT...LOC 2148Z 104DEG 22KT 4301 10682
$$
BakerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:54 PM MDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 18, 1:54 PM MDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Riverton WY 154 PM MDT Fri May 18 2018 .SHORT TERM...(This evening through Monday) Issued at 113 PM MDT Fri May 18 2018 A large Pacific low pressure trough over the northern Rockies and Great Basin spreading moisture and instability across western, northern and central Wyoming will continue to produce showers and thunderstorms with small hail, strong gusty winds and local heavy rain tonight, then decreasing through Friday. Temperatures will cool with increasing relative humidity. Showers and isolated thunderstorms spreading east will linger into Saturday then decrease as the trough moves east and high pressure moves in from the west. Enough heating is expected to keep some showers over the west and north on Sunday and Monday with warming. .LONG TERM...(Monday night through Friday) Issued at 113 PM MDT Fri May 18 2018 BY MONDAY NIGHT THE NEXT CLOSED LOW TO OUR WEST IS PROGGED TO DRIFT SOUTHEAST TO SOUTHERN CALIFORNIA, THUS INCREASING THE SOUTHERLY DIFLUENT FLOW OVER OUR CWA AHEAD OF THE LOW. THE MOST UNSTABLE CONDITIONS APPEAR TO BE OVER JOHNSON COUNTY MONDAY EVENING. THE HIGHEST SCATTERED POPS WILL BE OVER THE NORTH AND WEST. THIS SOUTHERLY DIFLUENT FLOW WILL CONTINUE THROUGH TUESDAY AS THE CLOSED LOW MIGRATES ACROSS THE GREAT BASIN SO ANOTHER DAY OF ACTIVE AFTERNOON AND EVENING CONVECTION IS ANTICIPATED TUESDAY, ESPECIALLY FOR CENTRAL AND EASTERN ZONES. JOHNSON COUNTY IS AGAIN PEGGED TO RECEIVE THE MOST SIGNIFICANT CONVECTION AND RESULTANT RAINFALL TUESDAY NIGHT. ON WEDNESDAY, THE MODELS BEGIN TO DIVERGE. THE EURO PULLS THE H5 LOW TO NORTHWEST WYOMING WHERE AS THE CANADIAN AND THE GFS KEEP IT SPINNING OVER THE GREAT BASIN. ANOTHER ROUND OF CONVECTION IS SLATED, MAINLY FOR CENTRAL AND NORTHERN WYOMING FOR WEDNESDAY AFTERNOON AND EVENING. FREMONT COUNTY IS SLATED TO HAVE -6 LIFTED INDICES SO FREMONT COUNTY COULD BE UNDER THE GUN WEDNESDAY. THEN BY THURSDAY, THE THE CANADIAN AND EURO IS RELATIVELY QUICK TO TRACK THE ASCT TROUGHPA ACROSS WYOMING WHERE AS THE GFS IS THE SLOWEST, BRINGING IT THROUGH FRIDAY. IN ANY EVENT, CONVECTION APPEARS MOST LIKELY NORTH AND WEST OF WHAT IS LEFT OF THE CLOSED LOW WITHIN THE TROUGH ACROSS NORTHERN AND WESTERN WYOMING ON THOSE DAYS. THE GFS IS ALREADY INDICATING -7 LIFTED INDICES FOR JOHNSON COUNTY FOR THURSDAY. TEMPERATURES WILL GRADUALLY WARM THROUGH MID WEEK, THEN LEVEL OFF, WITH THE FAR WEST COOLING OFF ON THE BACK SIDE OF THE SLOW MOVING TROUGH LATER NEXT WEEK. && .AVIATION...(For the 00Z TAFS through 00Z Sunday) Issued at 113 PM MDT Fri May 18 2018 Scattered thunderstorms with gusty winds and some with small hail expected to develop between 20Z- 00Z across central and southern WY as northerly flow strengthens east of the divide and runs up against southerly flow in southern WY. By 00Z- 02Z/Sat widespread rain showers expected across central and southern WY, especially in upslope areas like vicinity KLND and KCPR. Heavier precipitation moves to SE WY after 06Z/Sat. Mountains to be generally obscured after 00Z/Sat, and VFR/MVFR mix could also see localized IFR conditions near and around heavier precipitation this evening. Prevailing MVFR conditions, local IFR conditions with areas of light rain and fog are expected across central areas into SW Wyoming 06z- 18z Saturday. Mainly MVFR conditions are expected along and east of the divide 18z Saturday through 00Z Sunday where we are expecting rain showers/low cigs to occur. West of the divide, MVFR with some VFR conditions are expected with scattered thunderstorms expected to develop resulting in local IFR conditions 18Z saturday through ))Z Sunday. && .FIRE WEATHER... Issued AT 113 PM MDT Fri May 18 2018 A large Pacific low pressure trough over the northern Rockies and Great Basin spreading moisture and instability across western, northern and central Wyoming will continue to produce showers and thunderstorms with small hail, strong gusty winds and local heavy rain tonight, then decreasing through Friday. Temperatures will cool with increasing relative humidity. Showers and isolated thunderstorms spreading east will linger into Saturday then decrease as the trough moves east and high pressure moves in from the west. Enough heating is expected to keep some showers over the west and north on Sunday and Monday with warming. Mixing heights will lower Saturday with general good smoke dispersal in the afternoon. Areas with lower clouds and heavier precipitation will have poor smoke dispersal. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baker LONG TERM...Lipson AVIATION...Lipson FIRE WEATHER...Baker
Hazardous weather outlook, May 18, 2:43 AM MDT, 12 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 243 AM MDT Fri May 18 2018 WYZ001>020-022>030-191100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 243 AM MDT Fri May 18 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Isolated to scattered afternoon and evening thunderstorms. Periods of brief heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday and Sunday...Isolated to scattered afternoon and evening thunderstorms mainly over portions of northwestern Wyoming. Tuesday and Wednesday...Chance of afternoon and evening thunderstorms across the area. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report hail and wind gusts past 45 mph. Thank you.
In the hours before
Special weather statement, May 18, 1:24 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
124 PM MDT FRI MAY 18 2018
WYZ009>011-182015-
Southeast Johnson County-Bighorn Mountains Southeast-Northeast
Johnson County-
124 PM MDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON COUNTY
UNTIL 215 PM MDT...
At 124 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Powder River Pass, which is 15 miles southwest of
Buffalo, moving north at 10 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Johnson County, including the following locations: South Fork
Campground and Lost Cabin Campground.
This includes the following highways...
Interstate 25 between mile markers 289 and 299.
Interstate 90 between mile markers 60 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4404 10679 4412 10705 4413 10704 4415 10706
4441 10703 4434 10658
TIME...MOT...LOC 1924Z 188DEG 10KT 4419 10693
BourqueSpecial weather statement, May 18, 1:51 PM MDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Riverton WY 151 PM MDT FRI MAY 18 2018 WYZ026-182030- Upper Green River Basin- 151 PM MDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SWEETWATER COUNTY UNTIL 230 PM MDT... At 150 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Seedskadee National Wildlife Refuge, which is 14 miles southwest of Farson. This storm was nearly stationary. Dime size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Sweetwater County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4189 10963 4199 10986 4219 10975 4207 10945 TIME...MOT...LOC 1950Z 204DEG 2KT 4202 10970 Bourque
Special weather statement, May 18, 1:57 PM MDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service Riverton WY 157 PM MDT FRI MAY 18 2018 WYZ030-182045- East Sweetwater County- 157 PM MDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL 245 PM MDT... At 156 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Sweetwater County Airport, which is 16 miles east of Rock Springs, moving north at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Superior around 220 PM MDT. Other locations impacted by this storm include Point Of Rocks, Jim Bridger Power Plant and Rock Springs Sweetwater County Airport. This includes Interstate 80 between mile markers 115 and 132. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Riverton. && LAT...LON 4150 10882 4150 10902 4176 10910 4176 10872 TIME...MOT...LOC 1956Z 183DEG 23KT 4162 10891 Baker
Special weather statement, May 18, 2:46 PM MDT, 47 minutes before
Special Weather Statement National Weather Service Riverton WY 246 PM MDT FRI MAY 18 2018 WYZ030-182130- East Sweetwater County- 246 PM MDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL 330 PM MDT... At 240 PM MDT, Doppler radar was tracking a thunderstorm 11 miles southeast of Superior, which is 24 miles east of Rock Springs, moving northeast at 10 mph. Hail three quarters of an inch in diameter along with winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of central Sweetwater County, including the following locations: Point Of Rocks and Jim Bridger Power Plant. This includes Interstate 80 between mile markers 125 and 143. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall of up to one half of an inch is expected to fall in an hour in some areas from this storm. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4156 10878 4165 10894 4186 10875 4168 10845 TIME...MOT...LOC 2040Z 224DEG 7KT 4168 10877 Lipson
Special weather statement, May 18, 2:48 PM MDT, 45 minutes before
Special Weather Statement National Weather Service Riverton WY 248 PM MDT FRI MAY 18 2018 WYZ019-020-022-182130- Green Mountains and Rattlesnake Range-Casper Mountain-Natrona County Lower Elevations- 248 PM MDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NATRONA COUNTY UNTIL 330 PM MDT... At 248 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Emigrant Gap, which is 18 miles southwest of Casper, moving north at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Emigrant Gap around 305 PM MDT. Other locations impacted by this storm include Alcova Dam and Bessemer Bend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4261 10644 4243 10673 4279 10694 4299 10659 TIME...MOT...LOC 2048Z 161DEG 22KT 4272 10665 Bourque
Special weather statement, May 18, 2:56 PM MDT, 37 minutes before
Special Weather Statement National Weather Service Riverton WY 256 PM MDT Fri May 18 2018 WYZ020-022-182300- Natrona County Lower Elevations-Casper Mountain- Including the city of Casper 256 PM MDT Fri May 18 2018 ...Thunderstorms to become widespread across southeast Natrona County... A large area of thunderstorms over northern Carbon county will spread north across southeast Natrona county through 7:00 pm mdt. Dangerous lightning, nickel sized hail and rainfall of an inch an hour will likely become widespread. The thunderstorms are moving very slowly to the north. People with outdoor activities should be prepared to move indoors as the lightning increases across the area.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:08 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 22 min |
| May 17, 6:39 PM MDT | Special Weather Statement | RIW | Johnson | 36 min |
| May 18, 12:57 PM MDT | Special Weather Statement | RIW | Lincoln | 48 min |
| May 18, 1:19 PM MDT | Special Weather Statement | RIW | 41 min | |
| May 18, 1:24 PM MDT | Special Weather Statement | RIW | Johnson | 51 min |
| May 18, 1:51 PM MDT | Special Weather Statement | RIW | 39 min | |
| May 18, 1:57 PM MDT | Special Weather Statement | RIW | Sweetwater | 48 min |
| May 18, 2:46 PM MDT | Special Weather Statement | RIW | Sweetwater | 44 min |
| May 18, 2:48 PM MDT | Special Weather Statement | RIW | Natrona | 42 min |
| May 18, 3:34 PM MDT | Special Weather Statement | RIW | Sweetwater | 41 min |
| May 18, 3:46 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 44 min |
| May 18, 4:11 PM MDT | Special Weather Statement | RIW | Sweetwater | 34 min |
| May 18, 4:58 PM MDT | Special Weather Statement | RIW | 47 min | |
| May 18, 5:10 PM MDT | Special Weather Statement | RIW | Fremont | 35 min |
| May 18, 5:45 PM MDT | Special Weather Statement | RIW | Fremont | 45 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.